Dronedarone

Multaq Linked To Increased Risk Of Heart Problems And Death

by fpw | December 20th, 2011

December 20, 2011

The Food and Drug Administration (FDA) issued a warning to healthcare professionals yesterday about the drug Multaq (dronedarone) following results in a safety review that showed dramatically increased risks of cardiovascular events, including death, in patients with permanent atrial fibrillation (AF) who take the drug. According to the FDA press release, Multaq is approved for use to reduce the risk of cardiovascular hospitalization in patients with paroxysmal or persistent AF or atrial flutter (AFL).

The warning is based off two studies that were shut down before finishing after researchers noticed a 200 percent increase in the number of AF patients who died or were hospitalized while taking the drug versus those taking a placebo.

Since the information has been released, the FDA has issued the following recommendations and changes:

  • Healthcare professionals should not prescribe Multaq to patients with AF who cannot or will not be converted into normal sinus rhythm (permanent AF), because Multaq doubles the rate of cardiovascular death, stroke, and heart failure in such patients.
  • Healthcare professionals should monitor heart (cardiac) rhythm by electrocardiogram (ECG) at least once every three months. If the patient is in AF, Multaq should be stopped or, if clinically indicated, the patient should be cardioverted.
  • Multaq is indicated to reduce hospitalization for AF in patients in sinus rhythm with a history of non-permanent AF (known as paroxysmal or persistent AF)
  • Patients prescribed Multaq should receive appropriate antithrombotic therapy.

The Drug Injury Lawyers with Ferrer, Poirot, & Wansbrough encourage you to contact us if you have been injured by a medication prescribed to you by a doctor.

Drug injuries possible with heart drug Dronedarone

by fpw | January 20th, 2011

January 20, 2011

With the development of new drugs, there is hope for cures or at least treatments for patients coping with chronic illness. However, new drugs may also have risks that don’t immediately present themselves.

Unfortunately, a newer drug is being recalled due to its risk of drug injuries, including liver failure.

According to AFP, Sanofi-Aventis is warning patients of drug injuries for which Dronedarone, a drug used to treat irregular heart rhythms and marketed as Multaq, could increase risks.

Patients who have taken the drug have experienced kidney problems, including two patients who had to have kidney transplants as a result of the drug injuries.

The company plans to change the labels for the medication to reflect the increased risk for drug injuries as soon as possible.

Read more.

Have you ever suffered a drug injury due to prescription medication? Tell the drug injury lawyers at Ferrer, Poirot & Wansbrough Attorneys at Law about your loss. Let them help you.